Alert archive / Alabama / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 140, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Sep 16, 1996, 7:47 PM CDT for Butler County, Crenshaw County, Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 16, 1996, 7:47 PM CDT (00:47 UTC)
- Expired
- Sep 16, 1996, 8:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Butler County, AL, Crenshaw County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 8:10 PM CDT | Thunderstorm Wind 50 | Highland Home, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1972 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 15.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 170049 SVRMOB ALC013-170130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 747 PM CDT MON SEP 16 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH ALABAMA ...NORTHERN BUTLER COUNTY AT 745 PM CDT...MOBILE DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER LOWNDES COUNTY WHICH IS CURRENTLY ENTERING NORTHWEST CRENSHAW COUNTY ALABAMA. THIS THUNDERSTORM WILL MOVE EAST-SOUTHEAST AND AFFECT HIGHLAND HOME AND SHADY GROVE BY 755 PM. THE MAIN THREATS FROM THIS THUNDERSTORM WILL BE LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
1 follow-up statement
000 TTAA00 KMOB 170052 CCA SVRMOB ALC041-170130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING ...COR TO COUNTY... NATIONAL WEATHER SERVICE MOBILE AL 747 PM CDT MON SEP 16 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH ALABAMA ...NORTHERN CRENSHAW COUNTY AT 745 PM CDT...MOBILE DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER LOWNDES COUNTY WHICH IS CURRENTLY ENTERING NORTHWEST CRENSHAW COUNTY ALABAMA. THIS THUNDERSTORM WILL MOVE EAST-SOUTHEAST AND AFFECT HIGHLAND HOME AND SHADY GROVE BY 755 PM. THE MAIN THREATS FROM THIS THUNDERSTORM WILL BE LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:32 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, Sep 16, 2:32 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 230 PM CDT MON SEP 16 1996 50H TROF MOVE EAST OF FA THIS EVENING WITH FLOW BECMG ZONAL AS OMEGA PTRN SETS UP IN MID SECTION OF COUNTRY. DRYING BEGINS TONIGHT XCPT NEAR THE SFC. WILL PRBLY HAVE TO HANG ON TO DECENT POPS INTO THIS EVENING ALTHOUGH WUD THNK THAT BKN LINE OF STMS FROM CBM TO LFT WILL DIMINISH WITH LOSS OF HEATING. FCST AREA SOUNDINGS SHOW ATMOS DRYING OUT IN THE MID LEVELS BUT REMAINING VERY MOIST NEAR THE SFC. SHUD BE GOOD CHC FOR FOG TONIGHT WITH ABOVE SETUP AND VERY MOIST AIR MASS IN THE LOWEST LAYERS...ESPECIALLY AS WNDS DROP OFF BY MIDNIGHT. (1) 74/89/70/89 4212 (2) 75/89/72/89 4212 11
Nearby
Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.